Heroin withdrawal happens when you have been using the drug for a while and suddenly stop taking it. This is your brain’s response to the sudden absence of the drug. Your brain has trouble adjusting since it is already used to the effects of heroin.
The longer you have been using heroin, the higher your tolerance for the drug gets. That means you will need ever higher doses of the drug to get the same “high” as when you first took it. Eventually, you will become physically dependent on the drug, and you can no longer live normally without it.
Once addiction sets in, you will need constant doses of heroin to function properly. If you suddenly quit using it, you will experience withdrawal symptoms.
What are the withdrawal symptoms?
Many heroin withdrawal symptoms resemble a flu. These include:
- Muscle pain
- Gastrointestinal upset
These are the most common symptoms in mild and moderate cases. However, if you are a heavy user of heroin, you will likely develop a condition known as post-acute withdrawal syndrome or PAWS. When you have PAWS, these additional symptoms show up:
- Poor concentration
- Poor sleep
- Panic attacks
- Increased anxiety
- Mood swings
- Memory loss
How soon will I get heroin withdrawal symptoms?
You can begin experiencing withdrawal symptoms within 6 to 12 hours of your last dose of heroin. Most users report that withdrawal feels a lot like a terrible case of the flu.
The symptoms reach their highest level during the second or third day, and the symptoms can last for up to a week, which is about the same length as a really bad flu.
How long will withdrawal last?
The length of withdrawal depends on a number of factors, including:
- How long you have been using heroin
- How much heroin you take each time
- How often you use heroin
- How you take heroin (e.g. snorting, smoking, injection)
- Existing medical conditions or mental health issues
In most cases, withdrawal symptoms begin to subside after 6 or 7 days. You may begin to feel better at this time, though you may still feel tired or worn down.
If you develop PAWS, the additional symptoms will linger for much longer. In many cases, PAWS can last for 18 to 24 months, especially the psychological effects like mood swings, anxiety, and depression.
What happens at different stages of withdrawal?
As early as six hours after your last dose of heroin, withdrawal symptoms begin to manifest. Different symptoms will develop in the next few days.
Days 1 to 2
On the first day, you will typically experience pain, such as muscle aches. The pain will likely become worse until the second day.
Aside from painful symptoms, you may also experience the following during the first two days:
- Panic attacks
Days 3 to 5
Withdrawal reaches its peak by the third or fourth day. Over this period of time, you will experience:
- Abdominal cramps
Days 6 to 7
At this time, muscle pains and nausea often begin to wind down. At the end of the sixth or seventh day, you will begin to feel better, though you may still feel tired. This signals the end of acute withdrawal.
Typically, withdrawal symptoms will subside after a week. But if you have PAWS, withdrawal symptoms will persist for several months. The patterns of the symptoms are inconsistent for PAWS, though. It’s much harder to predict which ones will show up at particular points in time.
PAWS happens when you have taken lots of heroin for a long time. The drug has changed the wiring of your brain significantly, leading to symptoms like:
After withdrawal has passed, can it happen again?
If you keep on taking heroin after withdrawal has passed, you will likely experience the same symptoms again in the future. The only way to make sure that you do not get any more withdrawal symptoms is to seek professional help for heroin use disorder.
Detox and behavioral therapies are common treatments for this condition.
What is detox?
Detox is a process that aims to rid your body of all traces of heroin. It is usually the first step of a comprehensive rehab program. Detox is supervised by doctors and other medical professionals, and it is done either in a hospital or a rehab facility.
Medical supervision is important in successfully avoiding painful withdrawal symptoms. Doctors will give you medications and constant care throughout the entire process. If ever you experience any pain, discomfort, or in rare cases, life-threatening conditions, medical personnel are always ready to give aid.
Heroin detox usually involves prescription medications to help you manage any withdrawal symptoms. These include methadone, clonidine, buprenorphine, naloxone, and naltrexone.
What are behavioral therapies?
After detox, you still need additional treatment to address the effects of heroin use disorder on your mental health. This is where behavioral therapies come in. With them, you will learn how to cope with stress, negative emotions, and other drug-triggering situations in healthy ways. The goal is to equip you with the skills you need to overcome urges to use heroin. Eventually, you can confidently avoid drugs on your own.
Behavioral therapies may be given either in outpatient or inpatient settings. For outpatient rehab, you only have to go to the rehab facility during your scheduled therapy sessions. You can continue to work, study, and go back home every day.
Inpatient rehab, on the other hand, involves staying inside a rehab facility for the entire duration of your treatment program. This can last anywhere from one to three months, depending on how severe your addiction is. Inpatient rehab covers all aspects of treatment, from detox down to behavioral therapies. Some programs even include aftercare, which provides you with additional mental health support after your rehab program has ended.
Consult a mental health specialist today to find out what treatments will work best for you.